Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 100, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 14, 2017, 5:34 PM EDT for Cumberland County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2017, 5:34 PM EDT (21:34 UTC)
- Expired
- Jun 14, 2017, 6:08 PM EDT
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 5:40 PM EDT | TSTM WND DMG | Hope Mills, NC | SEVERAL TREES DOWN NEAR THE HOPE MILLS TOWN HALL. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
045
WUUS52 KRAH 142134
SVRRAH
NCC051-142230-
/O.NEW.KRAH.SV.W.0100.170614T2134Z-170614T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
534 PM EDT WED JUN 14 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Cumberland County in central North Carolina...
* Until 630 PM EDT
* At 533 PM EDT, a severe thunderstorm was located 5 miles west of
Hope Mills or just southwest of Fayetteville, moving east at 15
mph. Other storms were developing rapidly nearby.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to crops and trees.
* Locations impacted include...
Fayetteville, Fort Bragg, Pope AFB, Hope Mills, Spring Lake,
Eastover, Stedman, Autryville, Vander and Bushy Lake Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.
&&
LAT...LON 3485 7892 3489 7893 3495 7904 3499 7905
3504 7909 3509 7909 3513 7911 3519 7910
3520 7908 3513 7864 3512 7865 3512 7864
3509 7867 3499 7864 3491 7854 3490 7855
3486 7849 3485 7851 3485 7877 3484 7887
TIME...MOT...LOC 2133Z 282DEG 14KT 3499 7894
HAIL...<.75IN
WIND...60MPH
$$
PWB2 follow-up statements
569
WWUS52 KRAH 142156
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
556 PM EDT WED JUN 14 2017
NCC051-142230-
/O.CON.KRAH.SV.W.0100.000000T0000Z-170614T2230Z/
Cumberland NC-
556 PM EDT WED JUN 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHERN CUMBERLAND COUNTY...
At 555 PM EDT, a severe thunderstorm was located near Hope Mills,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and crops.
Locations impacted include...
Hope Mills, Bushy Lake Natural Area and Cedar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3485 7892 3489 7893 3495 7901 3497 7902
3498 7902 3498 7901 3499 7902 3500 7902
3500 7894 3498 7882 3496 7875 3495 7871
3494 7870 3493 7866 3487 7857 3486 7855
3485 7851 3485 7877 3484 7887
TIME...MOT...LOC 2155Z 282DEG 14KT 3497 7884
HAIL...<.75IN
WIND...60MPH
$$
PWB807
WWUS52 KRAH 142208
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
608 PM EDT WED JUN 14 2017
NCC051-142217-
/O.CAN.KRAH.SV.W.0100.000000T0000Z-170614T2230Z/
Cumberland NC-
608 PM EDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CUMBERLAND COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. Occasional cloud to ground
lightning will pose a hazard until the storm dissipates around 630
PM.
LAT...LON 3485 7892 3489 7893 3495 7901 3497 7902
3498 7902 3498 7901 3499 7902 3500 7902
3500 7894 3498 7882 3496 7875 3495 7871
3494 7870 3493 7866 3487 7857 3486 7855
3485 7851 3485 7877 3484 7887
TIME...MOT...LOC 2206Z 282DEG 14KT 3496 7878
$$
PWBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:00 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 14, 3:00 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 300 PM EDT Wed Jun 14 2017 .SYNOPSIS... A weak upper level disturbance will drift southeastward across central and eastern North Carolina through this evening. A backdoor cold front will push southward down the Mid-Atlantic coast tonight. This front will settle across North Carolina and weaken during the day Thursday. A moist and unsettled air mass will hold over the area through the upcoming weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 240 PM Wednesday... Scattered slow-moving storms have initiated over the NC foothills and central/southern mountains, as well as near and just south of the NC/SC border where the morning cap has dissipated resulting in moderate instability with MLCAPE over 1000 J/kg. Elsewhere, despite strong heating and temps in the upper 80s to lower 90s with dewpoints in the 65-70 range, convection has been largely suppressed thus far by a lingering weak cap and fairly dry air just aloft, although this CINH has largely weakened or vanished in the last hour or so. We remain in a moist environment (PW approaching 150% of normal), with a weak vorticity max and southeast-moving mid level shortwave trough that will drift over the region through this evening. As the vanishing cap is supplanted by marginal to moderate instability over the next few hours, convection should continue to grow upscale with expanding coverage over central NC for the rest of the afternoon through early evening. The latest convection-allowing models differ regarding storm details, not unsurprising considering the weak mid level flow which will result in meandering, slow- moving, outflow-dominant cells. But in general, the higher coverage is expected to be in the NW CWA through late afternoon, translating into the central/E CWA where instability is apt to be greater. Will hold onto pops peaking at 50-60% chances. The presence of dry air within and just above the mixed layer will bring about a risk of enhanced wind gusts with any storm, however the weak deep layer shear (generally under 20 kts) should greatly curb storm organization and updraft longevity and intensity. PW is elevated but not excessive, however the slow cell movement and proximity regeneration of updrafts leads to some concern for pockets of heavy rainfall totals which, if they occurred over an urban or otherwise flood-prone area, may lead to localized flooding concerns. However, a widespread flooding threat is not expected, given the incipient dry conditions and patchy nature of such storms. Storm coverage and strength should abate by late evening into the overnight hours, so will trend the late-day good-chance to likely pops gradually down to isolated showers by late tonight. Lows in the upper 60s to lower 70s. -GIH && .SHORT TERM /Thursday through Thursday night/... As of 300 PM Wednesday... Confidence in convection details is further reduced as early as tomorrow, as the very weak steering flow combined with the increasingly moist column (PW rising to 1.75-2.0") and surface dewpoints in the upper 60s to lower 70s favors numerous storms with slow, outflow-dominant motions. The backdoor front which slides southward into NC tonight appears to have few consequences, considering the very light surface flow along and either side of it (indicating very small low level mass convergence), the almost nonexistent dewpoint response, and the continued elevated thicknesses (10-15 m above normal) over NC through Thu. What will remain will be just a subtle pressure trough through central NC, with little else in the way of a convective focus. Mid level debris clouds from upstream convection may help to reduce insolation a bit Thu, although this may be minimized by weak subsidence aloft in the wake of today's shortwave trough. But it still appears that we'll see scattered to numerous storms developing in the afternoon (perhaps focusing first on the higher terrain and on the sea breeze), as we achieve moderate instability in conjunction with the high PW. Once again, the risk of large hail and strong winds should be fairly low (although not zero) with the weak deep layer shear and modest mid level lapse rates mostly under 6 C/km, but localized high rainfall totals may result in an urban and stream flooding threat. Convection should again fall off from late evening onward with loss of heating, however the moist column and marginal elevated CAPE overnight may still support isolated showers and a storm or two through the night. Highs 85-92. Lows around 70. -GIH && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 255 PM EDT Wednesday... Persistent subtropical ridging over the Atlantic will amplify and retrogress slowly through the weekend. This will maintain a climatologically warm and moist airmass over the area into the middle of next week. This will not be an environment with strong forcing or strong shear, and details beyond the weekend are particularly low confidence. A stalled frontal zone will lie over the area Friday into Saturday, providing at least modest low level forcing to stimulate/enhance diurnally driven convective activity. As such, ongoing PoPs in the likely (60-70%) range are on track with highs mostly from 85 to 90. The frontal zone becomes more diffuse on Sunday, with weakened forcing to stir up the unstable airmass, so 40-50% PoPs suffice for Sunday with highs again in the 85 to 90 range. A front approaching from the west suffers from questionable timing but looks to be blocked and stalled over the eastern Carolinas later Monday, and could linger across the coastal areas through Tuesday or even Wednesay. Will have 40-ish PoPs area-wide Monday, and tilt the range towards the east for Tuesday and Wednesday just to set the trend pending better/later model consensus. No airmass change and thicknesses exceed 1410 meters each day...still looking like 85 to 90 each day with mesoscale variations due to convection. Min temps through the period will be a broken record as well...upper 60s to lower 70s. && .AVIATION /18Z Wednesday through Monday/... As of 1240 PM Wednesday... Aviation conditions will be mostly favorable, although scattered to numerous storms are anticipated, mainly 19z today through this evening. Passage of a weak upper level trough, strong heating, and a moist atmosphere will help prompt development of storms today, first affecting INT/GSO soon after 19z, then shifting to the E and SE to around RDU by 20z or 21z, then to RWI/FAY near 22z or 23z. Storms will start out isolated to scattered before increasing in coverage late afternoon into early evening. By 21z or 22z, storms may form into clusters that are not be easily circumnavigable. Cigs/vsbys will be mostly VFR today into early tonight, except for a period of MVFR or perhaps briefly IFR cigs/vsbys and erratic strong and gusty winds in and near storms. MVFR fog is possible areawide after 06z. Confidence in MVFR fog is lower than usual, however the risk of worse conditions (such as IFR/LIFR) appears to be very low, with VFR remaining prevalent. Light winds mainly from the W or NW are expected through this afternoon, becoming light/variable under 6 kts this evening/tonight as a weak backdoor front drops into the area from the north. Looking beyond 18z Thu: We'll stay in a wet and unstable pattern with a daily chance of showers and storms, mainly (but not solely) each afternoon and evening, through at least the upcoming weekend. VFR conditions will continue to dominate, however sub-VFR conditions and gusty winds are likely in and near storms. The risk of early morning sub-VFR fog and stratus will be fairly low through Sat morning, but should increase Sun morning and beyond. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...mlm AVIATION...Hartfield
Hazardous weather outlook, Jun 14, 3:21 AM EDT, 14 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 321 AM EDT Wed Jun 14 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-150730- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 321 AM EDT Wed Jun 14 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms will develop this afternoon and early evening as a back-door cold front approaches from the north-northeast. A few storms could become severe, capable of producing damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 14, 4:34 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Raleigh NC
434 PM EDT WED JUN 14 2017
NCZ088-089-142130-
Sampson NC-Cumberland NC-
434 PM EDT WED JUN 14 2017
...Strong thunderstorms from Hope Mills to Roseboro...
At 431 PM EDT, strong thunderstorms were developing over southern
Cumberland County east into western Sampson County. The strongest
storms were located over the south and east side of Fayetteville,
Vander, and Autryville, moving slowly to the southeast.
Frequent lightning and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Fayetteville, Harrells, Hope Mills, Roseboro, Stedman, Garland,
Autryville, Vander, Bushy Lake Natural Area and Cedar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3458 7826 3461 7831 3467 7832 3470 7837
3475 7839 3478 7843 3485 7850 3485 7883
3483 7890 3490 7894 3495 7904 3509 7904
3492 7815 3474 7820 3471 7813 3472 7811
3471 7811 3468 7816 3455 7826
TIME...MOT...LOC 2031Z 293DEG 9KT 3498 7877
BadgettThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 4:34 PM EDT | Special Weather Statement | RAH | Bladen | 56 min |
| Jun 14, 4:41 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 64 min |
| Jun 14, 6:54 PM EDT | Special Weather Statement | RAH | Bladen | 36 min |
| Jun 14, 7:36 PM EDT | Special Weather Statement | RAH | Vance, Warren | 69 min |
| Jun 14, 7:43 PM EDT | Special Weather Statement | RAH | Johnston | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.